ADVERTISEMENT

The patient comes into the emergency room with slurred speech and bleeding. Her extreme confusion has family members thinking she has had a stroke, or maybe she’s getting Alzheimer’s.

For the doctors on duty, the bag full of medications that the EMTs brought in with the woman suggests another likely diagnosis: a dangerous drug interaction or unintentional overdose.

David Pierce, a doctor of emergency medicine at Millard Fillmore Suburban Hospital, is familiar with this scenario, particularly with older patients who are rushed to the hospital with severe medication reactions, some potentially fatal.

“We see it frequently,” Pierce said. “All the time, actually.”

Among his patients are people on blood thinners, such as Cumadin (warfarin), who have taken a prescription antibiotic or over-the-counter painkiller such as aspirin or ibuprofen.

“It can really throw off how thin their blood is,” Pierce said. “Patients will come in with severe bleeding, nose bleeds, bleeding in their GI tract, cuts that won’t stop bleeding.

“Their levels [of blood thinner] are sky-high, and we have to reverse how thin their blood is,” he said. “First, though, you have to ‘plug the hole’ – stop the bleeding – then try to reverse the effects.”

Less dramatic but also serious are the effects of overdosing on antihistamines.

“One of the biggest things we see is when people buy something over the counter, like cold medicine, flu medicine, cough medicine. A lot of those contain Benadryl,” Pierce said. “They take them in combination and it can leave them confused, disoriented and unsteady.”

They could be coming in with symptoms that mimic a stroke, or it could be a broken bone from a fall. They even have injuries from a car crash, if the person tried to drive after taking the medicine.

No one is immune from experiencing dangerous reactions to over-the-counter medications, but older consumers are particularly vulnerable, research shows.

Their bodies function differently, in some cases less efficiently, and drugs can remain in their system longer, so when they take their “recommended” dosage, they could be doubling or tripling up.

“The elderly have to be careful because bodies wear out,” explained Karl D. Fiebelkorn, an associate dean and associate professor at the University at Buffalo’s school of pharmacy and pharmaceutical science. “You might not have the renal function you had when you were 30 years old, or the liver function you had at 30, so your organs have difficulty processing these drugs.”

Pierce said this is particularly true with over-the-counter sleep aids, which are intended for only occasional use and which can stay in an older person’s system long past morning. With 44 percent of seniors saying they have trouble sleeping at least a few nights a week, the medications are easy to misuse.

“Sleep medicine, and anxiety- related drugs like Valium and Xanax – those things have a profound effect on elderly patients,” Pierce said. “They can make them confused, distracted and combative.”

As a physician, he said, “These are all a big no-no. They can have 10 times the effect on an elderly patient as on someone younger.”

Before self-medicating with a sleeping pill, an older consumer should check with his or her physician for other causes of their sleep disruption, and if they decide medication would help, to only use as directed.“The issue with seniors is that they save everything,” Fiebelkorn said, “and then five years later, they might find some pills and not even remember exactly why they were taking it. Then they could take it for the wrong reason.”

That’s not hard to do, considering 80 percent of people over 65 are living with at least one chronic condition, such as diabetes, arthritis, cancer, or heart disease. One survey showed that 40 percent of people on Medicare take five or more prescription medications, for everything from high blood pressure and cholesterol to glaucoma and atrial fibrillation.

Many of those people don’t bother to tell their physicians about their over-the-counter drug use, feeling it is “safe” because it doesn’t need a prescription.

Others have trouble reading the labels, or understanding the warnings when they can see them.

“Their best resource is always to ask a pharmacist about the medications, for their own health benefit and to save money,” Fiebelkorn said. “For instance, if someone buys a cough medicine, it could have medications in it that they are already taking in their other medications.”

He pointed out that some pharmacists are specifically trained in geriatrics, so they have current knowledge of medications used to treat chronic conditions in older patients and of how those medication react with one another. Their advice can be especially useful for people who are seeing and getting prescriptions from more than one physician.

The National Council on Patient Information and Education cites a study that showed nearly two-thirds of prescriptions for seniors were not needed, not the safest choice, or prescribed at too high a dose.

It recommends a “Medication Check Up” every year to review all of the patient’s medications, including supplements and over-the-counter medicines. This can be done with a physician, a consulting pharmacist or for free at some health fairs, such as those held by UB students that include a “Brown Bag” checkup, where consumers just put everything in a bag and bring it in.

email: mmiller@buffnews.com